This was posted on 1/6/06 by Pauline:
It was not discovered what made the raging rash on Greg’s back, but I believe it was from severe sweating against the wheelchair back which is Naugahyde. We were in Florida at the time of the rash showing up.
Doctor prescribed the benedryl-like drug to allow Greg to sleep at night. The doctor had me wash and rinse his back, mix half & half white vinegar and warm water and rinse again, pat dry thoroughly and apply a very thin layer of Triamcinolone Acetonide Ointment USP, 0.1% as prescribed. I think that the doctor prescribed the vinegar/water solution to dissolve any possibility of soap or other residue and cause a drying effect on the nearly blistered skin.
We were lucky Greg only had it on his back. In the past, this same ointment has been prescribed for me by a dermatologist for itchy, scaly patches on my lower leg and it cleared it up completely. That doctor told me if I could see the ointment on my skin I had used too much, so it is a very thin layer that is used.
I received the following via email today (4/13/08):
I would like to copy an email I sent to Pauline in Maine in case you can answer my question.
Hello Pauline in Maine,
I was wondering if you ever discovered the cause of the back rash. My husband has complained of this off and on since his hip replacement surgery a few years ago. At first I thought it was chemicals used to launder the sheets in the hospital coupled with the heat he generated by laying on them for so long. It’s been a few years now, since his surgeries, and he still complains. I’ve tried changing laundry soaps, given him benedryl, nothing seems to make it go away. Also, his symptoms seemed to appear soon after the surgery as well. I must add that prior to his surgeries (double hip replacement), he was also diagnosed with high blood pressure and started taking toprol. Several months later vytorin, plavix, cozaar and norvask were added.
Do you think there is any connection to this? Do you have any suggestions on how this can be treated?
I’m posting this here because others have had experiences with rashes and can be helpful.
Many with PD and PD-related disorders get seborrheic dermatitis (a form of eczema). A dermatologist should be able to look at the rash and tell what sort of rash it is.
If it’s seborrheic dermatitis, dermatologists often prescribe hydrocortisone (some strengths are available OTC), Elidel, and Protopic. A relatively new product is Xolegel.
For my father, for seborrheic dermatitis on his arms and chest, we used Elidel, and it worked very well.